Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 117, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 23, 2000, 2:11 PM CDT for Henry County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 2:11 PM CDT (19:11 UTC)
- Expired
- Jun 23, 2000, 3:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Henry County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:25 PM CDT | Thunderstorm Wind | Mt Pleasant, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS53 KDVN 231913 SVRMLI IAC087-232000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 211 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTHEAST IOWA * UNTIL 300 PM CDT * AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES SOUTH OF ROME...OR 8 MILES WEST OF MOUNT PLEASANT...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... OAKLAND MILLS BY 225 PM CDT. MOUNT PLEASANT BY 235 PM CDT. MOUNT PLEASANT MUNICIPAL AIRPORT BY 240 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4100 9172 4090 9172 4091 9137 4116 9138 TI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 23, 1:55 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT FRI JUN 23 2000 ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE TO NEAR SEVERE CONVECTION AND ASSOCIATED HEAVY RAINS AND FLOODING. CONVECTIVE COMPLEX FROM MCV NEAR DSM MOVING EAST AHEAD OF BOUNDARY. SATELLITE SHOWS SUGGESTION OF SHORT WAVES UPSTREAM FOR NEW CONVECTION IN CENTRAL PLAINS LATER THIS PM AND TONIGHT THEN MOVING EAST TOWARD EASTERN IOWA. FCST CHALLENGE IS ONGOING AND NEW CONVECTION NEXT COUPLE DAYS WITH FLOODING POTENTIAL. 12Z MODELS NOT INITIALIZED WELL AND VERIFYING VERY POOR ON MCV AND CONVECTION IN IOWA...NGM AND AVN ONLY SLIGHTLY BETTER. AS USUAL...WILL USE CONCEPTUAL MODELS AND TRY TAKE BEST OF GENERAL FORCING FROM MODELS AND BLEND WITH OUTFLOW BOUNDARIES. THUS...LOW CONFIDENCE IN MODEL QPF. BEST SCENARIO IS HEAVY RAINS IN CENTRAL IOWA WILL MOVE INTO EASTERN IOWA THIS PM AND THEN INTO ILLINOIS...SINCE ALREADY PRODUCING COLD POOL WITH OUTFLOW BOUNDARY...THIS WILL DRAG ACROSS NORTHERN MISSOURI AND THEN INTERACT WITH UPSTREAM VORT MAXES. THIS BOUNDARY SHOULD BLEND WITH PLAINS SFC LOW AND ASSOCIATED FRONT AND STAY NEAR AREA THROUGH FORECAST PERIOD SO WILL CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT WITH ANOTHER ROUND OF CONVECTION LIKELY...JUST LOCATION AND TRACK UNCERTAIN SO KEEP ENTIRE FORECAST AREA IN FFA SINCE MOST AREAS HAVE LOW FFG VALUES FROM HEAVY RAINS PAST MONTH OR SO. KEEP HIGH CHANCE POPS TOMORROW AND LIKELY SATURDAY NIGHT WITH HEAVY RAIN WORDING. MIDNIGHT FOLKS CAN EVALUATE NEED TO EXTEND WATCH LATE TONIGHT. WITH CLOUDS AND PRECIP WILL TEND TO UNDERCUT MAX TEMPS AND RAISE SLIGHTLY MINS FROM FWC. EXTENDED (MON-WED)... WILL WAIT FOR NEW UKMET AND TRY INTEGRATE WITH ECMWF WHICH IS MAINLY DRY...BELIEVE MRF TOO WET. MINOR CHANGES TO CURRENT. COORDIANTED WITH ARX ON FFA...THX. .DVN... IA...FLASH FLOOD WATCH THROUGH TONIGHT. IL...FLASH FLOOD WATCH THROUGH TONIGHT MO...FLASH FLOOD WATCH THROUGH TONIGHT NICHOLS
In the hours before
Local storm report, Jun 23, 1:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 2 NW LAMONT IA .5 INCH HAIL
06/23/00 BUCHANAN PEA SIZED HAIL COVERING
GROUND. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 23, 2:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM INDEPENDENCE IA .5 INCH HAIL
06/23/00 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.